Iowa, 2012

Hail and Damaging Winds in Iowa, September 6 to 7, 2012

September 6 to 7, 2012 · NWS DMX · 15 events in 6 counties and zones

A cold front entered northwest Iowa as low pressure developed over west central Iowa. A warm front extended east from the low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
$69,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front entered northwest Iowa as low pressure developed over west central Iowa. A warm front extended east from the low. The atmosphere was fairly unstable with about 2000 J/kg of CAPE available. Significant shear was present with 45 to 60 kts of effective shear. Downdraft CAPE was in the 1200 to 1400 J/lg range. The freezing level was around 14,000 feet, with 600 J/kg of CAPE in the -10 to -30 C layer of the atmosphere. Moisture increased during the day with 1.4 inches of precipitable water. By the evening, the low level jet across the area was over 40 kts. Thunderstorms fired in the warm air advection area north of the warm front. The storms became severe with hail the primary mode of severe weather. Much of the hail was in the nickel to penny size range. One storm produced hail up to golf ball size in Boone County. Many of the storms also produced wind gusts of 40 to 50 MPH. Winds around 60 MPH were reported in Marshall County, damaging trees west of the Laurel area. High winds also caused tree and shed damage in Calhoun County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 6, 5:52 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 6, 5:52 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CDT THU SEP 6 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
FORECAST CONCERNS FOR TONIGHT REVOLVE AROUND CONVECTION CHANCES AND
TIMING.  AS EXPECTED THE SURFACE HIGH OVER IA IS SHIFTING TO THE
EAST WITH RETURN FLOW OVER WESTERN IOWA AT THIS TIME.  MOISTURE
RETURN...WHILE NOT GREAT...IS ALSO UNDERWAY.  ALOFT WE ALSO HAVE A
STRONG SHORTWAVE THAT WILL SHIFT EAST CAUSING A SURFACE LOW OVER THE
DAKOTAS TO MOVE EASTWARD.  CU DEVELOPMENT IS EVIDENT ON SATELLITE
OVER ECEN NEBRASKA AS LIFT IS INCREASING ALONG WITH MOISTURE. THE
LIKELY SCENARIO HERE IS THAT THE ATMOSPHERE WILL CONTINUE TO
DESTABILIZE AND CU MAY DEVELOP AND FESTER OUT WEST BUT EARLY EVENING
FOR CENTRAL IOWA WILL BE DRY.  AS A LOW LEVEL JET DEVELOPS AFTER
SUNSET STORMS SHOULD GET GOING OUT WEST AND MOVE INTO THE FORECAST
AREA.  AFTER 06Z FORCING INCREASES AS WE ARE AIDED BY AN UPPER JET
AND THETA ADVECTION IS IMPRESSIVE AFT 09Z WHEN STORMS SHOULD BE
GOING IN EARNEST.  SHEAR IS SUFFICIENT TO SUSTAIN UPDRAFTS AND
PERHAPS GET SOME ELEVATED STORMS TO PRODUCE LARGE HAIL.

NEXT...IS A STRONG COLD FRONT OVER NORTHERN/CENTRAL MN THAT WILL
SINK SOUTH AND ENTER IA LATE IN PERIOD.  ADDITIONAL SHOWERS AND
THUNDERSTORMS IF NOT ONGOING WILL BE ASSOCIATED WITH THIS AND KEEP
THE RAINFALL ONGOING INTO FRIDAY MORNING.

.LONG TERM /FRIDAY THROUGH FRIDAY/...
FRONTAL BOUNDARY WILL STILL BE OVER CENTRAL IA BY 12Z FRIDAY. STRONG
850 MB MOISTURE TRANSPORT WILL STILL BE FOCUSED INTO THE SOUTHEAST
FORECAST AREA THROUGH EARLY AFTERNOON AND WILL NOT BE COMPLETELY
PUSHED TO THE SOUTH UNTIL A SECONDARY BOUNDARY MOVES THROUGH.
IMPRESSIVE CONVERGENCE ON WATER VAPOR IMAGERY OVER THE NORTHWEST
CONUS. THIS CONVERGENCE IS ENHANCING THE MID AND UPPER LEVEL JETS
THAT ARE RACING TOWARD THE STATE. THE FINAL PIECE OF ENERGY ARRIVES
TOWARD 18Z WITH STRONG UPPER LEVEL DIVERGENCE AND MID LEVEL QG
FORCING. EXPECT ADDITIONAL ELEVATED CONVECTION TO DEVELOP AND WITH
PWATS APPROACHING 1.5 INCHES...COULD HAVE AREAS WITH AN ADDITIONAL
INCH OF RAIN. EXPECT NON DIURNAL TEMPERATURE TRENDS ON FRIDAY
PENDING AREAS OF PRECIPITATION AND CLOUDS IN ADDITION TWO WAVES OF
COLD ADVECTION. WEAK MID LEVEL LAPSE RATES NEAR SATURATED ADIABATIC
WILL LIMIT OVERALL INSTABILITY AND LIMIT THE SEVERE THREAT WITH THE
SECOND WAVE.

LARGE CANADIAN HIGH PRESSURE WILL SETTLE IN FRIDAY NIGHT AND REMAIN
THE DOMINANT FEATURE THROUGH THE WEEKEND. IT WILL BE COOL ON
SATURDAY THEN A BIT WARMER ON SUNDAY WITH THE AREA GETTING BACK INTO
WEAK SOUTHERLY FLOW. THE SOUTHERLY FLOW WILL INCREASE MONDAY AND
TUESDAY WITH TEMPERATURES BACK WELL INTO THE 80S. A WARM NOSE NEAR
850 MB MAY LIMIT MIXING BUT IF IT IS OVERCOME AND DEEPER MIXING
OCCURS...COULD APPROACH 90 ONE MORE TIME BY TUESDAY. A CLOSED UPPER
LOW WILL MOVE INTO WESTERN CANADA BY MONDAY AND MOVE SLOWLY EAST
INTO SASKATCHEWAN AND MANITOBA TUESDAY NIGHT INTO WEDNESDAY. THIS
WILL PLACE A MORE ACTIVE FLOW INTO THE MIDWEST AND SUPPRESS A
BOUNDARY BACK THROUGH THE REGION ALONG WITH THUNDERSTORM CHANCES.
THE BOUNDARY WILL LINGER INTO THURSDAY.

&&

.AVIATION...07/00Z
MAIN FORECAST CONCERN IS TIMING OF CONVECTION AND POTENTIAL FOR MVFR
VIS/CIGS OVERNIGHT TONIGHT INTO FRIDAY MORNING. THE SHORT TERM
MODELS DEPICTING CONVECTION DEVELOPING B/T 04-07Z TONIGHT ACROSS
WEST TO NORTHERN IOWA WRT TO FIRST VORT MAX/SHORTWAVE. NOT
COMPLETELY CONVINCED CONVECTION WILL BE WIDESPREAD ENOUGH TO MENTION
IN TAFS...SO HAVE VCTS ATTM AND LEFT OUT ANY MENTION OF MVFR
CONDITIONS UNTIL AFTER 09Z. LOOKS TO BE A SHORT PERIOD WITH NO
PRECIP BEFORE A STRONG VORT MAX AND A SHARP COLD FRONT PUSH INTO THE
FORECAST AREA AFTER 10Z. MORE CONFIDENT WITH WIDESPREAD CONVECTION
FRIDAY MORNING AND LEFT MENTION OF MVFR VIS AT OTM/ALO/DSM.
ALSO...STRONG CAA DEVELOPS FRIDAY AFTERNOON AND HAVE MENTION OF
STRONG GUSTS THROUGH 00Z SATURDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...DONAVON
AVIATION...PODRAZIK
Hazardous weather outlook, Sep 6, 2:19 PM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
319 PM CDT THU SEP 6 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-072030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
319 PM CDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF CENTRAL IOWA
TONIGHT...MAINLY AFTER 9 PM. THERE IS A SLIGHT RISK FOR STORMS TO
BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. THERE IS A
SECONDARY THREAT OF DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE FORECAST TUESDAY NIGHT AND WEDNESDAY
ACROSS PORTIONS OF CENTRAL IOWA. AT THIS TIME...THE CHANCES OF
SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT MAINLY AFTER 9 PM.

FAB

In the hours before

Special weather statement, Sep 6, 9:20 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1020 PM CDT THU SEP 6 2012

IAZ023-033-034-070415-
CALHOUN-POCAHONTAS-SAC-
1020 PM CDT THU SEP 6 2012

...THUNDERSTORM WITH STRONG WINDS MOVING ACROSS NORTHWEST IOWA...

AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL BUENA VISTA COUNTY...MOVING
SOUTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SCHALLER...           VARINA...             PLOVER...
  NEMAHA...             HAVELOCK...           ODEBOLT...
  EARLY...              ROLFE...              POCAHONTAS...
  FONDA...              SAC CITY...           WALL LAKE...
  POMEROY...            PALMER...             LYTTON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SKOW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Calhoun

When
September 6, 10:16 PM CST
Where
Calhoun County, 0.51 mi W of Pomeroy
Measured
0.88 in hail
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
42.550, -94.690

Hail, Calhoun

When
September 6, 10:25 PM CST to 10:30 PM CST
Where
Calhoun County, 2.13 mi SSE of Sherwood
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.340, -94.710

Dime to quarter size hail lasted about 5 minutes.

Hail, Calhoun

When
September 6, 10:33 PM CST
Where
Calhoun County, Rockwell City
Measured
0.88 in hail
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
42.400, -94.630

Hail, Greene

When
September 6, 11:04 PM CST
Where
Greene County, 2.91 mi SE of Churdan
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Public
Coordinates
42.140, -94.440

Some hailstones were possibly larger.

Hail, Greene

When
September 6, 11:06 PM CST
Where
Greene County, 2.58 mi SE of Churdan
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Public
Coordinates
42.140, -94.450

Hail, Boone

When
September 7, 12:22 AM CST to 12:32 AM CST
Where
Boone County, 0.86 mi SW of Boxholm
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.170, -94.110

Ten minutes of pea to nickel size hail.

Hail, Boone

When
September 7, 12:28 AM CST
Where
Boone County, 2.81 mi S of Boxholm
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
42.140, -94.110

Emergency Manager reported ping pong to golf ball hail.

Hail, Boone

When
September 7, 12:44 AM CST
Where
Boone County, 2.14 mi SSE of Wolf
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
42.100, -94.020

Hail, Boone

When
September 7, 12:50 AM CST
Where
Boone County, 1.38 mi S of Boone
Measured
0.88 in hail
Crop damage
$3,000
Reported by
Emergency Manager
Coordinates
42.050, -93.880

Hail, Boone

When
September 7, 1:00 AM CST
Where
Boone County, 1.69 mi WSW of Ericson
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
42.010, -93.830

Minor car damage was noted with quarter size hail.

Thunderstorm Wind, Marshall

When
September 7, 1:00 AM CST
Where
Marshall County, 1.54 mi W of Laurel
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.880, -92.960

Two one foot diameter trees were downed along with several large limbs.

Thunderstorm Wind, Calhoun

When
September 7, 1:00 AM CST
Where
Calhoun County, 0.51 mi W of Pomeroy
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.550, -94.690

Numerous large tree branches greater than 6 inches in diameter were down. Loose metal sheeting was observed blowing through the streets.

Hail, Webster

When
September 7, 2:05 AM CST
Where
Webster County, 7.45 mi ESE of Dayton
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Public
Coordinates
42.240, -93.930

Hail, Jasper

When
September 7, 2:21 AM CST
Where
Jasper County, Newton
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.700, -93.050

Public reported nickel to quarter size hail in downtown Newton.

Hail, Jasper

When
September 7, 2:29 AM CST
Where
Jasper County, 2.93 mi SW of Turner
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
41.670, -92.860

Minor car damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397963, 397965, 397964, 400394, 400395, 397967, 397966, 397968, 397969, 399642, 399645, 400396, 399643, 397970, 399644.